Noticing that your hair falls excessively, even to the extent that it looks thinner than usual is a truly appalling feeling. As they say, your hair is your crowning glory, hence it is important to know the reason behind why you are starting to experience premature hair loss.
Losing your hair prematurely is something that many people have always worried about. There is a certain age range for normal hair loss. This is why experiencing hair loss at a young age is quite alarming.
There are a lot of causes of hair loss to certain individuals, one of which is the use of anti-depressant medication. If you seem to notice that a handful of hair starts to fall and you recently started taking anti-depressant medicine, then this can be a reason why you are having hair loss.
Hair loss problems have continually bothered a lot of individuals, as this can affect a person‘s self-confidence. The premature hair loss can also be detrimental to your overall mental health as it can pose additional stress that can lead to increased hair loss.
While you can always opt to use a hairpiece or wig, it is still frustrating not to find the most appropriate solution that can help you stop premature hair loss.
Discussing the relation between anti-depressant medication and hair loss is surely one great topic, to begin with. Hopefully, by the end of this article, you will find solutions on how to solve the premature loss of your hair.
Reasons Why Anti-depressant Medications Cause Premature Hair Loss
Losing hair caused by anti-depressant medication is called telogen effluvium. This is considered the second most common reason for hair loss.
Basically, hair loss happens when there are stressful events in your life. These events can be illness, childbirth, surgery, and poor nutrition. On the other hand, the use of medications such as anti-depressants can also cause hair loss. This is then termed as telogen effluvium.
When telogen effluvium occurs, the hair follicles fall under a resting stage called the telogen phase before the anticipated age range when hair loss usually happens. Once hair follicles fall under the resting stage, your hair ceases to grow and eventually falls out.
There are certain ingredients in anti-depressant medicines that prevent the growth of hair, thus leading to intense hair fall.
In fact, most anti-depressant medicines list hair loss as one of their side effects. These anti-depressants classified as selective serotonin reuptake inhibitors or SSRIs are the drugs that cause telogen effluvium.
The most common SSRIs are Zoloft (Sertraline hydrochloride), Prozac (fluoxetine), Anafranil (clomipramine), Norpramin (desipramine), Paxil (paroxetine), Sinequan (doxepin), Tofranil (imipramine), Anafranil (clomipramine), Elavil (amitriptyline), Pamelor (nortriptyline), Vivactil (protriptyline), Surmontil (trimipramine), and Lexapro (Escitalopram Oxalate). These are the drugs that have the active ingredients that force hair to fall off under the telogen phase.
Is This Type of Hair Loss Permanent?
In spite of its distressing effect towards an individual with a telogen effluvium, this condition is not permanent. Normally, an individual can recover from this condition in a span of six months once the anti-depressant medication has been stopped without any outside intervention.
Merely discontinuing the anti-depressant medication helps an individual recover because there are no particular treatments for telogen effluvium. However, while waiting for your hair to grow back, keep in mind that this may take awhile depends on how your body responds to the discontinued medication.
Alternative Solutions for Telogen Effluvium
There are no specific treatments for anti-depressant caused hair loss, but there are alternative solutions that you can try depending on your needs.
Discontinue Taking Anti-depressants – This is one of the best ways to help combat hair loss caused by anti-depressants. However, once you discontinue using anti-depressants, your premature hair loss does not stop right away. This may take around six months for your hair and scalp to fully recover.
Meanwhile, as you wait for your hair to grow back, you can use a hairpiece or a wig so you will feel better about your appearance.
Switch to a Different Medication – People use anti-depressants for a reason; hence, it is normal that an individual may have a hard time deciding to discontinue using anti-depressants. Therefore, you may opt to switch to a different medication, like clinical therapy.
Nonetheless, take into consideration that you always need to talk to your doctor first whenever you consider discontinuing your anti-depressants. This way, he or she may discuss other medication with you such as what was mentioned.
Reduce Dosage – Once your doctor has ruled out that you need to stay on your anti-depressant medication, then you may consider reducing the dosage. The amount of dosage reduced can be sufficient enough to allow your hair to grow back.
Like other options, you still need to consult your doctor whenever you think of reducing the dosage of your anti-depressants.
Switch to a Different Brand – You can consider switching to a different brand such as its generic version because what might be causing your hair loss is only a single active ingredient in your anti-depressant medication. Thus, switching to a different brand may work, especially if your doctor has found out that the anti-depressant he previously prescribed you contains this particular ingredient that can simply be remedied by switching to a different brand.
Use of a Hair Loss Supplement – You may also try using a hair loss supplement concurrently along with your anti-depressant. Using a hair loss supplement allows you to reinvigorate the necessary minerals and vitamins for healthy hair and scalp.
Whenever you consider using a hair loss supplement, always choose a smart supplement that combats hair loss in the most comprehensive way possible.
Other Drugs That Can Induce Hair Loss
There are also other drugs that can cause hair loss other than anti-depressant medicines. Ultimately, it is important to check the possible side effects of all kinds of medicines to avoid negative effects on your hair and scalp that can trigger the onset of baldness among men and women.
You can check the possible side effects of certain drugs to know if they have hair loss side effect by either asking your physician or simply checking the drug manufacturer’s complete warnings.
In addition, take into account that your physician may not proactively inform you that hair loss can be a possible side effect of a certain drug he or she prescribed you. This is why it is advisable for you to do your own research. You can check certain medication guidebooks to gain relevant information regarding prescription drugs.
Moreover, it is relevant to note that thyroid, ulcer, and cholesterol medications, anticoagulants, antihypertensives, and anti-inflammatories can cause alopecia, which is also another form of intense hair loss.
The anticoagulants or blood thinners include Coumadin, Heparin, Sofarin, and Panwarfin. The cholesterol-lowering drugs include Lopid and Atromid-S. The antihypertensives include Corgard, Inderal, Lopressor, Tenormin, and Blocadren.
Bottomline: Is Anti-depressant Really the Cause?
Most people note that anti-depressant medications cause their premature hair loss. This is really possible given the ingredients of these anti-depressants.
However, always keep in mind that what normally triggers the onset of hair loss and eventually baldness is stress. The core reason as to why people lose their hair is stress.
There are individuals who do not take anti-depressants, yet are experiencing hair loss simply because of stress. Anti-depressant medication is just an added factor wherein once a stressed individual experience extreme depression, he or she tends to consult a doctor who may prescribe an anti-depressant.
Again, keep in mind that there are other possible causes of hair loss. However, if it happens that you are experiencing hair loss and you are taking an anti-depressant medication at the same time, then that anti-depressant can be the cause. In order for you to find out if it is really the cause, you can discontinue using it and see if your hair goes back to normal.
Hair loss due to anti-depressant medication is an unfortunate condition, but be glad that it is a reversible condition. It may not have a specific treatment, but alternative solutions are available for as long as you always consult your doctor and let him assess you.
You cannot simply discontinue taking an anti-depressant by yourself without the go signal of your doctor if your body is ready to discontinue a certain medication that it has been accustomed to.
Other alternative options should also be consulted with your doctor to see if such action would not be detrimental to either of your conditions – anxiety and hair loss.
Of course, there is a light at the end of the tunnel because anti-depressant caused hair loss is not a life-threatening condition. It can diminish your confidence, but there are remedies that you can consider.
Finally, patience is key whenever you wait for your hair to grow back. Usually, it would take only six months for your hair to regrow once you consider one of the alternative solutions. However, the recovery of your hair is always dependent on your mental health. The more relaxed you are, the more plausible it is for your hair to regrow and your scalp to go back to normal.